Clinical Rheumatology

, Volume 32, Issue 12, pp 1819–1822 | Cite as

A case of infliximab-induced lupus in a patient with ankylosing spondylitis: is it safe switch to another anti-TNF-α agent?

  • Tânia Santiago
  • Mariana Galante Santiago
  • João Rovisco
  • Cátia Duarte
  • Armando Malcata
  • José António Pereira da Silva
Case Based Review

Abstract

Anti-TNF-α therapies are the latest class of medications found to be associated with drug-induced lupus, a distinctive entity known as anti-TNF-α-induced lupus (ATIL) (Williams et al., Rheumatology (Oxford) 48:716–20, 2009; De Rycke et al., Lupus 14:931–7, 2005; De Bandt et al., Clin Rheumatol 22:56–61, 2003). With the widespread use of these agents, it is likely that the incidence of ATIL will increase. The onset of ATIL in patients with rheumatoid arthritis and Crohn's disease has been described, but the literature regarding the occurrence of this entity in patients with ankylosing spondylitis (AS) is scarce (De Bandt et al., Clin Rheumatol 22:56–61, 2003; Ramos-Casals et al., Autoimmun Rev 9:188–93, 2010; Perez-Garcia et al., Rheumatology 45:114–116, 2006). To our knowledge, few reports of switching anti-TNF-α therapy after ATIL in AS have been reported (Akgül et al., Rheumatol Int, 2012). Therefore, it is not clear whether the development of ATIL should prohibit switch to another therapy, since patients may respond to another anti-TNF-α agent (Akgül et al., Rheumatol Int, 2012; Bodur et al., Rheumatol Int 29:451–454, 2009; Mounach et al., Clin Exp Rheumatol 26:1116–8, 2008; Williams and Cohen, Int J Dermatol 50:619–625, 2011; Ye et al., J Rheumatol 38:1216, 2011; Wetter and Davis, Mayo Clin Proc 84:979–984, 2009; Cush, Clin Exp Rheumatol 22:S141–147, 2004; Kocharla and Mongey, Lupus 18:169–7, 2009). A lack of published experience of successful anti-TNF-α switching is a cause of concern for rheumatologists faced with this challenging clinical scenario. We report the case of a 69-year-old woman with AS who developed infliximab-induced lupus, which did not recur despite the subsequent institution of etanercept. The authors review and discuss ATIL and the possible implications for subsequent treatment with alternative anti-TNF-α agents.

Keywords

Ankylosing spondylitis Anti-TNF-α Anti-TNF-α-induced lupus Drug-induced lupus Infliximab 

Notes

Disclosures

None.

References

  1. 1.
    Williams EL, Gadola S, Edwards CJ (2009) Anti-TNF-induced lupus. Rheumatology (Oxford) 48:716–720CrossRefGoogle Scholar
  2. 2.
    De Rycke L, Baeten D, Kruithof E, Van den Bosch F, Veys EM, De Keyser F (2005) The effect of TNFalpha blockade on the antinuclear antibody profile in patients with chronic arthritis: biological and clinical implications. Lupus 14:931–937PubMedCrossRefGoogle Scholar
  3. 3.
    De Bandt M, Vittecoq O, Descamps V, Le Loet X, Meyer O (2003) Anti-TNF alpha-induced systemic lupus erythematosus. Clin Rheumatol 22:56–61CrossRefGoogle Scholar
  4. 4.
    Ramos-Casals M, Alvarez R-P, Diaz-Lagares C, Cuadrado M-J, Khamashta MA, BIOGEAS Study Group (2010) Autoimmune diseases induced by biological agents: a double-edged sword? Autoimmun Rev 9:188–193PubMedCrossRefGoogle Scholar
  5. 5.
    Perez-Garcia C et al (2006) Drug-induced systemic lupus erythematous in ankylosing spondylitis associated in infliximab. Rheumatology 45:114–116PubMedCrossRefGoogle Scholar
  6. 6.
    Akgül O, Kılıç G, Kılıç E, Cüce I, Ozgöçmen SA (2012) Patient with ankylosing spondylitis who developed infliximab-induced lupus and treated with etanercept. Rheumatol Int. doi:10.1007/s00296-012-2617-8 PubMedGoogle Scholar
  7. 7.
    Bodur H, Eser F, Konca S, Arikan S (2009) Infliximab-induced lupus-like syndrome in a patient with ankylosing spondylitis. Rheumatol Int 29:451–454PubMedCrossRefGoogle Scholar
  8. 8.
    Mounach A, Ghazi M, Nouijai A, Ghozlani I, Achemlal L, Bezza A, El Maghraoui A (2008) Drug-induced lupus-like syndrome in ankylosing spondylitis treated with infliximab. Clin Exp Rheumatol 26:1116–1118PubMedGoogle Scholar
  9. 9.
    Williams VL, Cohen PR (2011) TNF alpha antagonist-induced lupus-like syndrome: report and review of the literature with implications for treatment with alternative TNF alpha antagonists. Int J Dermatol 50:619–625PubMedCrossRefGoogle Scholar
  10. 10.
    Ye C, Sholter D, Martin L, Keeling S (2011) Successful switch of patients with rheumatoid arthritis developing anti-tumor necrosis factor (anti-TNF)-induced lupus to another anti-TNF agent. J Rheumatol 38:1216PubMedCrossRefGoogle Scholar
  11. 11.
    Wetter DA, Davis MD (2009) Lupus-like syndrome attributable to anti-tumor necrosis factor alpha therapy in 14 patients during an 8-year period at Mayo Clinic. Mayo Clin Proc 84:979–984PubMedGoogle Scholar
  12. 12.
    Cush JJ (2004) Unusual toxicities with TNF inhibition: heart failure and drug-induced lupus. Clin Exp Rheumatol 22:S141–S147PubMedGoogle Scholar
  13. 13.
    Kocharla L, Mongey AB (2009) Is the development of drug-related lupus a contraindication for switching from one TNF alpha inhibitor to another? Lupus 18:169–7PubMedCrossRefGoogle Scholar

Copyright information

© Clinical Rheumatology 2013

Authors and Affiliations

  • Tânia Santiago
    • 1
  • Mariana Galante Santiago
    • 1
  • João Rovisco
    • 1
  • Cátia Duarte
    • 1
  • Armando Malcata
    • 1
  • José António Pereira da Silva
    • 1
  1. 1.Clínica Universitária de Reumatologia (CURe)Hospitais da Universidade de CoimbraCoimbraPortugal

Personalised recommendations